Alabama, 2009Flash Flooding in Alabama, September 16, 2009
September 16, 2009 · NWS HUN · 2 events in 2 counties and zones
Numerous showers and isolated thunderstorms developed in a tropical air mass ahead of a nearly stationary low pressure system over southern Missouri during the late afternoon and evening hours. These heavy showers produced 3 to 5 inches of rainfall over portions of northwestern Alabama, with locally heavier amounts near Killen and Lexington in Lauderdale county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and isolated thunderstorms developed in a tropical air mass ahead of a nearly stationary low pressure system over southern Missouri during the late afternoon and evening hours. These heavy showers produced 3 to 5 inches of rainfall over portions of northwestern Alabama, with locally heavier amounts near Killen and Lexington in Lauderdale county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Sep 16, 5:44 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Sep 16, 5:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
644 PM CDT WED SEP 16 2009
.UPDATE...
FOR 00Z AVIATION DISCUSSION
&&
.AVIATION...
THE PATTERN REMAINS LARGELY UNCHANGED FOR THIS TAF CYCLE...SHOWERS
PUNCTUATED WITH ISO TS AND GENERALLY MVFR CIGS THROUGH MID MORNING
THURSDAY. LOCALLY HEAVY RAIN WITHIN THUNDERSTORMS MAY REDUCE VIS
BRIEFLY INTO LIFR.
&&
.DISCUSSION.../ISSUED AT 247 PM CDT WED SEP 16 2009/
SHORT TERM (TONIGHT THROUGH FRIDAY)...
SAME STORY...DIFFERENT DAY. STACKED LOW IS STILL CENTERED OVER THE
ARKLATEX REGION THIS AFTERNOON...WITH A DEFORMATION AXIS OVER NRN
MIDDLE TN. THIS HAS GENERATED A LARGE AREA OF MDT-HVY RAIN ALONG/
NORTH OF I-40 FOR MUCH OF THE DAY...WHILE RAIN HAS BEEN MUCH MORE
SPORADIC CLOSER TO HOME DUE TO AN IMPINGING DRY SLOT. THIS HAS ALSO
CONTRIBUTED TO IMPROVED HEATING AND THUS MORE UNSTABLE CONDITIONS...
ALLOWING FOR SOME ISOLATED STRONG THUNDERSTORM DEVELOPMENT MAINLY
ACROSS ERN AL.
MODEL OUTPUT CONTINUES TO BE QUITE AGGRESSIVE WITH PCPN DEVELOPMENT
AROUND THE ERN FLANK OF THE LOW THROUGH THE NEXT 48 HRS. THE PROBLEM
OF COURSE IS THAT PCPN HAS CONSISTENTLY BEEN MUCH MORE LIMITED THAN
EXPECTED. THE ONLY FEATURE THAT COULD PROBABLY BE KEYED ON FOR
WIDESPREAD RAINFALL IS THE DEFORMATION ZONE...WHICH IS EXPECTED TO
REMAIN WELL NORTH OF THE HUN CWFA THROUGH THE SHORT TERM. WHILE
ADDITIONAL SHORTWAVES ROUNDING THE LOW WILL LIKELY SPARK SCTD-NUMRS
SHRA/TSRA DEVELOPMENT...FEEL SLIGHTLY LOWERED POPS ARE JUSTIFIED.
LOCALLY HEAVY RAINFALL WILL REMAIN AN ISSUE GIVEN THE TROPICAL
MOISTURE IN PLACE...THOUGH THE HEAVY RAIN HAS BEEN BRIEF ENOUGH SO
FAR TO AVOID FLOODING CONCERNS.
INCREASED SUNSHINE THE LAST TWO DAYS HAS RESULTED IN WARMER
CONDITIONS AS WELL. FOR THIS PACKAGE...WILL GO A LITTLE ABOVE THE
HIGHER MOS VALUES...AND WILL TREND A LITTLE ABOVE MOS FOR LOW TEMPS
AS WELL. IT REMAINS TO BE SEEN IF THIS WILL RESULT IN HIGHER STORM
COVERAGE OR MORE STRONG THUNDERSTORMS...BUT THIS WILL NEED TO BE
MONITORED.
LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...THE PERMA-LOW OVER
ARKLATEX THAT HAS BEEN PLAGUING MUCH OF THE MS RIVER VALLEY SHOULD
MOVE OFF TO THE NORTH OVER MO/AR/IA BEGINNING FRIDAY NIGHT. THE
ECMWF APPEARS TO INDICATE A NEGATIVE TILT TO THIS FEATURE AS IT
LIFTS NORTH THROUGH MONDAY. HOWEVER...THE GFS SHOWS A VERY CHAOTIC
ZONAL FLOW ALONG WITH THE SHORTWAVE FEATURE LIFTING NORTH.
THE TROPICAL AIR MASS WILL LIKELY REMAIN ACROSS THE TN VALLEY.
EXPECTING THAT THE AMOUNT OF LIFT ASSOCIATED WITH THE SHORTWAVE
LIFTING NORTH AND OTHER WEAK WAVES CROSSING THE REGION...WILL RESULT
IN MORE CHANCES OF PRECIP ACROSS MUCH OF THE AREA.
AS THE SHORTWAVE TROUGH LIFTS...AN UPPER TROUGH OVER SOUTHERN CANADA
BEGINS DROPPING SOUTHWARD ON SUNDAY. A POLAR AIR MASS FOLLOWS THIS
PARTICULAR TROUGH. THE GFS SHIFTS THIS FEATURE FURTHER SOUTHWARD
TOWARDS THE TN VALLEY AND SPINS OFF A CUTOFF LOW AS THE MAIN JET
STAYS TO THE NORTH. THE MAIN ISSUE WILL LIKELY BE THE STRENGTH OF
THE RIDGE OVER WESTERN US. THE MODELS ARE SHOWING A SOMEWHAT MORE
CONSISTENT SOLUTION WITH TROUGH PUSHING THE COLD FRONT...BUT THE
TIMING OF FROPA AND STRENGTH OF THE AIR MASS BEHIND THE FRONT HAS
CHANGED SLIGHTLY. THE COLD FRONT WILL LIKELY SPARK OFF A LINE OF SVR
WEATHER CLOSER TO THE CENTER OVER ARK/TN/MO.
AT THIS POINT...THE MODELS HAVE THE FROPA SOMETIME ON TUESDAY.
HOWEVER...THE UPPER TROUGH LIFTS NORTHEAST AND BECOMES PARALLEL TO
THE FRONT INDICATING A STALLING OF THE FRONT. WITH THE TIMING
UNCERTAINTY HAVE INCLUDED A SLIGHT CHC POPS ON TUESDAY NIGHT AS
WELL. A CLEARING TREND IS THEN SHOWN FOR WEDNESDAY.
DAYTIME TEMPS THROUGHOUT THE PERIOD WILL LIKELY REMAIN IN THE UPPER
70S TO LOW 80S GIVEN THE AMOUNT OF CLOUD COVER REMAINING ACROSS MUCH
OF THE AREA UNTIL THE FRONT PASSES.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
SHORT TERM...BCC
LONG TERM...SL.77
AVIATION...JLL
Hazardous weather outlook, Sep 16, 5:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
600 PM CDT WED SEP 16 2009
ALZ001>010-016-TNZ076-096-097-171000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
600 PM CDT WED SEP 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
...A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF NORTHWEST
ALABAMA THROUGH 6 PM...
.DAY ONE...TODAY AND TONIGHT...
NUMEROUS SHOWERS...SOME PRODUCING MODERATE TO HEAVY RAINFALL...WILL
CONTINUE TO IMPACT THE TENNESSEE VALLEY AREA THROUGH TONIGHT. DUE TO
THE SLOW MOVEMENT OF THESE SHOWERS...WATER MAY QUICKLY BEGIN TO FILL
STREAMS AND LOW LYING AREAS. PONDING ON ROADWAYS IS ALSO A
POSSIBILITY ESPECIALLY IN AND NEAR THE HEAVIER RAINS. MOTORISTS ARE
URGED TO USE EXTREME CAUTION WHEN TRAVELING ON STREETS WHERE WATER
COVERS THE ROAD.
ISOLATED OR EMBEDDED THUNDERSTORMS CAN NOT BE RULED OUT AS WELL
THROUGH THE EVENING AND OVERNIGHT HOURS. THE STRONGER STORMS WILL BE
CAPABLE OF PRODUCING FREQUENT LIGHTNING AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
A SLOW MOVING STORM SYSTEM OVER SOUTHEAST LOUISIANA WILL GRADUALLY
MOVE TOWARD THE NORTHEAST THROUGH THE END OF THE WORK WEEK. THIS
WILL KEEP THE TENNESSEE VALLEY AREA IN A VERY MOIST ENVIRONMENT
ESPECIALLY AS THE STORM SYSTEM BEGINS TO MOVE ACROSS THE LOWER
MISSISSIPPI VALLEY. PROLONGED HEAVY DOWNPOURS WILL MAINTAIN THE
THREAT FOR LOCALIZED FLOODING ACROSS THE OUTLOOK AREA.
ISOLATED OR SCATTERED THUNDERSTORMS AGAIN CAN NOT BE RULED OUT AS
WELL...ESPECIALLY AS THE STORM SYSTEM BEGINS TO APPROACH THE
TENNESSEE VALLEY THIS WEEKEND. FREQUENT LIGHTNING AND STRONG GUSTY
WINDS REMAIN THE PRIMARY THREATS FROM THESE THUNDERSTORMS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME. FIRST RESPONSE AGENCIES THOUGH ARE
ENCOURAGED TO RELAY ANY REPORTS OF FLASH FLOODING TO THE WEATHER
FORECAST OFFICE IN HUNTSVILLE.
In the hours before
Special weather statement, Sep 16, 1:54 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
254 PM CDT WED SEP 16 2009
ALZ009-010-162045-
DE KALB-JACKSON-
254 PM CDT WED SEP 16 2009
...SIGNIFICANT WEATHER ALERT FOR DEKALB AND JACKSON COUNTIES UNTIL
345 PM CDT...
AT 253 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FYFFE...OR 6 MILES WEST OF RAINSVILLE...
MOVING NORTH AT 20 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
RAINSVILLE.
POWELL.
LANGSTON...SYLVANIA.
SECTION.
DUTTON.
HENAGAR.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KNS/33
Special weather statement, Sep 16, 2:17 PM CST, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
317 PM CDT WED SEP 16 2009
ALZ008-009-162100-
JACKSON-MARSHALL-
317 PM CDT WED SEP 16 2009
...SIGNIFICANT WEATHER ALERT FOR JACKSON AND MARSHALL COUNTIES UNTIL
400 PM CDT...
AT 318 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GRANT...OR 12 MILES SOUTHWEST OF
SCOTTSBORO...MOVING NORTH AT 15 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
WOODVILLE.
LIM ROCK.
SCOTTSBORO.
LARKINSVILLE...GARTH.
TRENTON...HOLLYTREE.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KNS/33
Special weather statement, Sep 16, 3:09 PM CST, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
409 PM CDT WED SEP 16 2009
ALZ006-162215-
MADISON-
409 PM CDT WED SEP 16 2009
...SIGNIFICANT WEATHER ALERT FOR MADISON COUNTY UNTIL 515 PM CDT...
AT 408 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FARLEY...OR 7 MILES SOUTH OF REDSTONE
ARSENAL...MOVING NORTH AT 15 MPH.
WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
HAMPTON COVE.
REDSTONE ARSENAL.
HADEN...MADISON.
HUNTSVILLE.
BROWNSBORO.
NORMAL...MERIDIANVILLE.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THIS
THUNDERSTORM. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KNS/33
Special weather statement, Sep 16, 4:32 PM CST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
532 PM CDT WED SEP 16 2009
ALZ001-162330-
LAUDERDALE-
532 PM CDT WED SEP 16 2009
...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 630 PM
CDT...
AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAKLAND TO
ANDERSON...MOVING NORTH AT 10 MPH.
HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
LEXINGTON.
GREEN HILL...CLOVERDALE.
ZIP CITY...THREET.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS. THIS MAY RESULT IN BRIEF RUNOFF PROBLEMS AND PONDING
OF WATER ON AREA ROADWAYS.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KNS/33
Special weather statement, Sep 16, 6:24 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
724 PM CDT WED SEP 16 2009
ALZ003-004-170115-
FRANKLIN-LAWRENCE-
724 PM CDT WED SEP 16 2009
...SIGNIFICANT WEATHER ALERT FOR FRANKLIN AND LAWRENCE COUNTIES UNTIL
815 PM CDT...
AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING
FROM DUKETON TO 7 MILES SOUTH OF WREN...MOVING NORTH AT 10 MPH.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE
ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER
ON HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ROCKWOOD...ISBELL.
BELGREEN...DEMPSEY.
SPEAKE.
WREN.
PLEASANT RIDGE...NEWBURG.
LANDERSVILLE...THARPTOWN
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KNS/33
Special weather statement, Sep 16, 6:26 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
726 PM CDT WED SEP 16 2009
ALZ001-170130-
LAUDERDALE-
726 PM CDT WED SEP 16 2009
...SIGNIFICANT WEATHER ALERT FOR LAUDERDALE COUNTY UNTIL 830 PM
CDT...
AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG A LINE EXTENDING
FROM OAKLAND TO ELGIN...MOVING NORTHEAST AT 10 MPH.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE FROM THESE
THUNDERSTORMS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE
ELEVATED LEVELS ON SMALL CREEKS AND STREAMS...AND PONDING OF WATER
ON HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
CENTER STAR...KILLEN.
SAINT FLORIAN...ROGERSVILLE.
UNDERWOOD-PETERSVILLE.
WHITEHEAD...KINGTOWN.
CLOVERDALE.
ZIP CITY...LEXINGTON.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KNS/33
Flash Flood, Lauderdale
- When
- September 16, 7:00 PM CST to 10:30 PM CST
- Where
- Lauderdale County, 1.72 mi WNW of Oakland to 0.47 mi NNE of Pickavick Lake
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.843, -87.806
Many county roads were closed due to flash flooding from the Florence community northeastward through Killen and into the Lexington community. Water was reported up to mailboxes in low water crossings near CR 393 north of Killen. Other closed county roads included: CR 31, CR 34 between CR 25 and highway 64, CR 2, Helton Drive at Cox Creek Parkway, and CR 15.
Flash Flood, Lawrence
- When
- September 16, 7:45 PM CST to 10:30 PM CST
- Where
- Lawrence County, 2.31 mi W of Wren to 2.33 mi SSW of Wren
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.434, -87.320
Flash flooding was reported on CR 92, CR 95, and CR 100 in the Wren community.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Texas, September 16, 200910 injured · $150 million · 1.75 in hail · 9 events
- Rip Current in Florida, September 16, 20091 death · 1 event
- Tornado and Flash Flooding in Alabama, September 16 to 20, 2009$1.3 million · EF0 · 34 events
- Flash Flooding and Flooding in Tennessee, September 16 to 17, 2009$163,000 · 6 events
- Flash Flood in Tennessee, September 16 to 17, 2009$50,000 · 1 event
- Flash Flooding in Mississippi, September 16, 2009$19,000 · 4 events
- Hail and Damaging Wind in Texas, September 16, 20091 in hail · 7 events
- Flash Flood and Hail in New Mexico, September 16, 2009$8,000 · 1 in hail · 4 events
- Flash Flooding in Tennessee, September 16, 20093 events
- Flash Flooding in Missouri, September 16, 20092 events
- Marine Thunderstorm Winds in Gulf of Alaska, September 16, 200950 kt wind · 2 events
- Heavy Rain in Georgia, September 16 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193950, 193959.